Benadryl, comment

How do we combat the abuse of drugs that are unable to be detected through any toxicology tests? The fact remains that people, especially young teenagers, will try almost anything to attempt to get high. It becomes almost impossible for law enforcement to prevent such actions and therefore lies solely on the parents. It is definitely time to be involved in the lives of your kids and know what they are doing.

Original Post:
November 12, 2008
Benadryl, comment
I have a response for the blog entry from November 10, 2008 entitled Benadryl. In the emergency department I work in we had an adolescent arrive in a psychotic state. He was hallucinating, was manic, combative and then would calm down and become very docile. He was slightly tachycardic and at times tachapneic and his blood pressure wavered between normo to slightly hypertensive. He didn’t have a diagnosed mental disorder. Our toxicology screens all came back negative and so we were getting ready to transfer him to an inpatient mental hospital when one of his relatives came in with Benadryl wrappers and opened capsules of Benadryl found in his waste basket in his room (they think he may have smoked it on a cigarette or joint). The kid overdosed on Benadryl. Not because he wanted to die, because he wanted to get high. Benadryl doesn’t show up in a tox screen and all his other labs were pretty normal. He ended up going to our ICU for a day and was discharged.

Original Post
November 10, 2008
Benadryl, an antihistamine often used for its sedation effect in adults, can cause paradoxical central nervous stimulation in children with effects ranging from excitation to seizures and death. Teenagers have discovered Benadryl, an over-the-counter medication, which is easily obtainable and affordable. The effects of Benadryl produce a “High.” Benadryl in this population is also taken with alcohol and high energy drinks. Parents also give their infants Benadryl to produce sleep and the outcome has been fatal intoxication. I have been made aware of Benadryl and its deadly side effects when a 10-year-old child was told by his mom to take a Benadryl tablet for his allergies. The child unfortunately took an overdose and was placed in the hospital for 2 days to withdraw from medication.

Technorati Tags:
, , , , , ,

Advertisements

Tags: ,

Leave a Reply

Please log in using one of these methods to post your comment:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s


%d bloggers like this: